Alert archive / Wyoming / Special Weather Statements in 2017
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Jun 29, 2017, 11:21 AM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 11:21 AM MDT (17:21 UTC)
- Expired
- Jun 29, 2017, 11:45 AM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
The radar
The Riverton/Lander radar (KRIW), 133 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467 WWUS85 KRIW 291721 SPSRIW Special Weather Statement National Weather Service Riverton WY 1121 AM MDT THU JUN 29 2017 WYZ003-004-291745- North Big Horn Basin-Cody Foothills- 1121 AM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL 1145 AM MDT... At 1121 AM MDT, Doppler radar was tracking a strong thunderstorm near Meeteetse Rim, which is near Meeteetse, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Meeteetse Rim around 1140 AM MDT. Other locations impacted by this storm include Oregon Basin Natural Gas Processing Plant, Park County School 16 and Meeteetse Branch Library. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near area lakes or streams, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4410 10894 4432 10911 4444 10880 4417 10859 TIME...MOT...LOC 1721Z 240DEG 10KT 4424 10893 $$ 13
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jun 29, 11:04 AM MDT, 17 minutes earlier.
Area forecast discussion, Jun 29, 11:04 AM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1104 AM MDT Thu Jun 29 2017 .SHORT TERM...(Today through Saturday night) Issued at 1103 AM MDT Thu Jun 29 2017 Imagery shows unsettled troughiness across much of the CONUS with an amplified ridge ovr the EPAC adjacent to the west coast. Upstream SW trof racing through srn Canada is now entering the PAC NW/to nrn MT region...due to make Wyoming-fall around mid-day today. SFC across most of WY is currently post frontal with modest high P building over the FA. A few showers/isolated thunder still working their way eastward...mainly across the nrn portion of WY. After a few strong/borderline severe storms (mainly wind) were inspired earlier Wednesday across the nrn half of WY due to a passing upper shortwave and associated frontal passage, only a few showers/iso storms are persisting overnight across the nrn portion of WY early this morning...with a mini MCS trying to get established ovr nern WY. Today's forecast period will begin post frontal with modest high P across SFC and under weakened flow aloft over the nrn half of the CWA. Relatively dry across the srn half of WY. However, yet another SW trof is on its way to/across the FA by mid-day today...this time more a winter-like system coming straight down from the north. Frontogenesis will be also be ongoing across MT/nrn WY in the morning before crossing through cntrl WY in the afternoon. Increasingly cool moist conditions through the BL along and persistent cloud cover will limit heating, CAPE, and overall instability for most of the nrn fcst zones. Stronger storms of the day will then be found along/just behind the front across portions of mainly central WY where the environment can sustain ML CAPE between 500 and 800 J/kg for a few hrs. Isolated to widely scattered storms are expected to move across WY this area a bit slower than the previous two days...but still pushing occasional strong wind gusts out ahead of the thunderstorms where DCAPE south of the front will increase to > 1000 J/kg. Small hail is also expected within some storms...perhaps more so than the previous two days with colder temperatures aloft and a bit more moisture. If timing of frontogenesis and fropa remains on track, the strongest storms of the day look to take place across Fremont/Natrona and perhaps srn Johnson counties this afternoon. Period of significant mountain rainfall...heavy at times...can be expected across the nrn fcst zones as the upper flow over this area will weaken through the day, making it hard to kick showers/iso storms off the mountains. Even if they do...storm movement is likely to be less than 20 kts. Again, with the upper SW trof still moving through the FA Thursday night along with cooling temps aloft, a few showers/isolated storms will continue through at least midnight. Friday through Saturday night: Friday, continued nw flow aloft but post frontal and stable/dry with modest high P and warming in place under clearing skies little in the way of any disturbances at any level to change this. So, little to no chance for showers/storms...except perhaps an isolated shower over a few higher peaks of nrn WY mid to late afternoon. Not enough for any POPs at this time. Saturday, the warm-up begins as upper lvl ridging overtakes the FA...bursting back into the 80s across the lower elevations with upper 50s to upper 60s in the mountains. No appreciable precipitation expected for most of the FA...with only an outside chance over nw WY later Saturday. .LONG TERM...(Sunday through Thursday) Issued at 1103 AM MDT Thu Jun 29 2017 The long range models indicate a weak weather system moving from west to east Sunday into Sunday night, then moving out of the east portion of the area Monday morning. Best chance for showers and storms will be in the west and over and near the mountains Sunday into Sunday night. Most of the activity should end late Sunday night. Biggest threat from the storms will be the outflow wind gusts. The first week of July looks to be as hot as a firecraker. Upper ridge noses its way into the Rockies with 700MB temps warming up through the period. Moisture looks limited for now but will have to see whether or not mid and high level moisture rotates around the upper high into WY. For now have isolated showers and storms over and near the mountains Monday through Thursday. Will see how the models handle the scenario in the coming days and adjust as needed. High temps will be in the mid 80s to mid 90s in the basins with upper 70s to lower 80s in the western valleys. Expect 65 to 75 in the mountains. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 1103 AM MDT Thu Jun 29 2017 Showers and thunderstorms across northern Wyoming will spread into central Wyoming this afternoon as a cold front surges south, east of the Divide. In wake of this front, expect breezy to windy northerly winds with lower ceilings. Although there is the possibility of post- frontal MVFR ceilings developing, mainly across northern/western Big Horn Basin, and N. Johnson County, will keep prevailing ceilings VFR. There could also be brief periods of MVFR/IFR conditions in any convection. The convection is expected to end from northwest to southeast in the evening with possibly some lingering activity across Johnson/Natrona Counties after 06Z. Winds are expected to decrease, and become variable in most areas east of the Divide between 02Z and 06Z. Also low freezing levels could be an issue with icing for aviation going over the mountains. Friday will be dry with vfr conds. Across southwest Wyoming, a drier airmass will be present with little or no convection expected along and southwest of KBPI-40NE RKS. However breezy westerly winds will be observed. A cold front is expected to slide southwest/west across Sweetwater County during the evening shifting winds to northeast/east, but remaining dry. Friday will be dry with vfr conds and less wind. && .FIRE WEATHER... Issued AT 1103 AM MDT Thu Jun 29 2017 All fuels are currently in green-up and below critical levels for all locations. Fire danger remains low across all mountain areas. Fire danger low for most forecast zones today but will return to somewhat elevated status in the afternoon across the lower elevations east of the Divide and over portions of southern and central WY on Saturday. The areas with elevated fire concerns Saturday will generally coincide with low afternoon RH values. Winds north to northwest 10 to 25 mph with gusts to 35 mph across southern WY today...north to northwest 5 to 15 mph on Friday...and west to southwest 5 to 15 on Friday. Today will also see another chance for very gusty outflow winds near stronger showers/storms across central WY...sometimes gusting as high as 50 mph or more at times. Showers and isolated thunderstorms continue to move through northern Wyoming early this morning. Today as another upper level disturbance and associated cold front move briskly through WY, expect more isolated to scattered storms...some producing heavy rainfall across northern WY...while brief heavy rain, hail up to 3/4s of an inch and occasional strong gusty outflow winds of 45 to 60 mph will be possible across portions of Fremont, Natrona, and southern Johnson counties. This recent unstable pattern will end on Friday with warm/hot and relatively stable weather returning through at least the weekend. Smoke dispersion will be good to excellent each afternoon and evening. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Braun LONG TERM...AR AVIATION...PS FIRE WEATHER...Braun
Hazardous weather outlook, Jun 29, 2:45 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 245 AM MDT Thu Jun 29 2017 WYZ001>020-022>030-301100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 245 AM MDT Thu Jun 29 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Today...Isolated to widely scattered thunderstorms across northern and central Wyoming. Some storms may be strong across portions of central Wyoming, producing wind gusts in excess of 40 mph and small hail in the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday and Saturday...Isolated thunderstorms across extreme northwest. Sunday and Sunday night...A slight chance of thunderstorms over the region. Monday through Wednesday...Isolated afternoon and evening thunderstorms mainly over and near the mountains. .SPOTTER INFORMATION STATEMENT...Please report wind damage or gusts in excess of 50 mph and hail of penny size or larger.
In the hours before
Special weather statement, Jun 29, 11:09 AM MDT, 12 minutes before
Special Weather Statement National Weather Service Riverton WY 1109 AM MDT THU JUN 29 2017 WYZ012-013-291745- Jackson Hole-Teton and Gros Ventre Mountains- 1109 AM MDT THU JUN 29 2017 ...SPECIAL WEATHER STATEMENT... At 1109 AM MDT, Doppler radar was tracking a strong thunderstorm over Driggs, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Alta around 1115 AM MDT. Grand Teton around 1145 AM MDT. Other locations impacted by this storm include Grand Targhee Resort, Teton Campground and Targhee Village Golf Course. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near area lakes or streams, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4385 11105 4395 11087 4363 11066 4360 11105 TIME...MOT...LOC 1709Z 240DEG 17KT 4372 11107 13
Special weather statement, Jun 29, 11:14 AM MDT, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
1114 AM MDT THU JUN 29 2017
WYZ001-012-291745-
Yellowstone National Park-Teton and Gros Ventre Mountains-
1114 AM MDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL
1145 AM MDT...
At 1113 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Gibson Meadows, which is 16 miles northwest of South
Entrance, moving east at 10 mph.
Half inch to dime size hail and winds in excess of 40 mph will be
possible with this storm.
This storm will remain over mainly rural areas of northwestern Teton
County, including the following locations: Phantum Campsite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near area lakes or streams, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4427 11105 4434 11101 4438 11063 4404 11080
4416 11105
TIME...MOT...LOC 1713Z 291DEG 10KT 4424 11096
13Special weather statement, Jun 29, 11:21 AM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 1121 AM MDT THU JUN 29 2017 WYZ003-004-291745- North Big Horn Basin-Cody Foothills- 1121 AM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL 1145 AM MDT... At 1121 AM MDT, Doppler radar was tracking a strong thunderstorm near Meeteetse Rim, which is near Meeteetse, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Meeteetse Rim around 1140 AM MDT. Other locations impacted by this storm include Oregon Basin Natural Gas Processing Plant, Park County School 16 and Meeteetse Branch Library. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near area lakes or streams, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4410 10894 4432 10911 4444 10880 4417 10859 TIME...MOT...LOC 1721Z 240DEG 10KT 4424 10893 13
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:37 PM MDT | Special Weather Statement | RIW | Fremont | 38 min |
| Jun 28, 7:45 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 34 min |
| Jun 28, 8:00 PM MDT | Special Weather Statement | RIW | Hot Springs | 45 min |
| Jun 29, 11:14 AM MDT | Special Weather Statement | RIW | Teton | 31 min |
| Jun 29, 11:27 AM MDT | Special Weather Statement | RIW | Teton | 33 min |
| Jun 29, 11:37 AM MDT | Special Weather Statement | RIW | Teton | 23 min |
| Jun 29, 11:40 AM MDT | Special Weather Statement | RIW | Teton | 35 min |
| Jun 29, 11:53 AM MDT | Special Weather Statement | RIW | Teton | 37 min |
| Jun 29, 12:08 PM MDT | Special Weather Statement | RIW | Teton | 37 min |
| Jun 29, 12:12 PM MDT | Special Weather Statement | RIW | 33 min | |
| Jun 29, 12:14 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jun 29, 12:19 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jun 29, 12:21 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Jun 29, 12:36 PM MDT | Special Weather Statement | RIW | Johnson | 24 min |
| Jun 29, 12:46 PM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
| Jun 29, 12:48 PM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| Jun 29, 1:02 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jun 29, 1:04 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jun 29, 1:17 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 43 min |
| Jun 29, 1:20 PM MDT | Special Weather Statement | RIW | Fremont | 25 min |
| Jun 29, 1:35 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jun 29, 1:43 PM MDT | Special Weather Statement | RIW | Washakie | 32 min |
| Jun 29, 1:47 PM MDT | Special Weather Statement | RIW | Hot Springs | 28 min |
| Jun 29, 2:02 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 43 min |
| Jun 29, 2:20 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jun 29, 2:37 PM MDT | Special Weather Statement | RIW | Natrona | 23 min |
| Jun 29, 2:39 PM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| Jun 29, 2:48 PM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| Jun 29, 3:13 PM MDT | Special Weather Statement | RIW | Fremont | 32 min |
| Jun 29, 3:16 PM MDT | Special Weather Statement | RIW | 29 min | |
| Jun 29, 3:29 PM MDT | Special Weather Statement | RIW | Natrona | 31 min |
| Jun 29, 4:45 PM MDT | Special Weather Statement | RIW | Park | 30 min |
| Jun 29, 5:41 PM MDT | Special Weather Statement | RIW | Big Horn | 34 min |
Nearby
Special Weather Statements in Wyoming, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.